Jump to content
Annette

Annette: Tapering off quetiapine / Seroquel

Recommended Posts

Annette

I am diagnosed with Bi-Polar II. In January 2017 I was prescribed 50 mg/day of QUEtiapine. May dosage was increased to 100mg/day; and September increased to 200 mg/day. I’ve been suffering severe side effects to include skin rashes, chronic fatigue, insomnia, shin splints, significant weight gain, and change in food tastes and smells. I told my Physiatrist I wanted to change my medication so he prescribed me Aripiprazole 5mg/day. After researching this drug, I quickly realized its in the same family of anti-psychotic drugs with the same if not worse side effects. I took it at bed the first night I purchased the prescription and experienced a frenzy night of insomnia; tossing and turning all night in a bed of soggy sweat. I’ve decided to not take the Ariprazole and instead, taper myself off the QUEtiapine and off anti-psychotic drugs in their entirety. I’m going to attempt to taper in a shorter period of time than what is recommend on this site. I will start with 175 mg/day for 5 days and if all goes well will continue tapering down every 5 days.

Edited by Petunia
reduced font size for easier reading

 Bi-Polar II
Zoloft (200mg/day)
January 2017 50 mg/day of QUEtiapine
May 2017 QUEtiapine 100mg/day
Sept 2017 QUEtiapine 200 mg/day
May 23, 2018 Started rapid tapering of QUEtiapine

June 9, 2018 QUEtiapine 100mg/daily

Share this post


Link to post
Petunia

Welcome Annette,

I'm glad you found us and decided to share your situation, you will find a lot of friendly help and support here.

 

Sorry to hear that Quetiapine has caused a lot of unpleasant side effects, unfortunately this is quite common with these kinds of drugs and tapering off or lowering the dose is often a good decision.

 

When did you start taking Zoloft? Was this before your bi-polar diagnosis?

 

I can understand your desire to speed up your taper, but you may be risking even worse withdrawal symptoms. We suggest reducing by no more than 10% of the current dose every 4 weeks, this reduces the risk of withdrawal symptoms arising. Please read through this which will explain why:

  

Why taper by 10% of my dosage?  (The general philosophy of gradual tapering) 

 

At what dose did the severe side effects start? You might be ok with a faster taper until you get down to a lower dose, but please consider slowing down if withdrawal symptoms begin to arise. One of the problems with fast tapering anti-psychotic medications is even if you didn't experience psychosis before, fast tapering can cause these events to occur. This puts you at risk for hospitalization and being given more drugs.

 

Here is our Quetiapine tapering topic for easy reference:  Tips for tapering off Seroquel (quetiapine)

 

Are you also planning to taper off Zoloft?

 

Please could I ask you to reduce the size of the font in your signature, its very difficult to read the way it is.  I have reduced the size in your main post, but only you have access to your signature. It would be helpful if you would do this. Thank you.

 

You can use this thread as your ongoing journal to track progress, write about symptoms, ask questions and communicate with the community, add to it whenever you want. Its a good idea to bookmark it or follow it, so its easy to find again. 

 

Please stay in touch and let us know how you are doing.

 

Petunia.


I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Share this post


Link to post
Annette

Hello Petunia, 

 

Thank you so much for reaching out to me. I spent hours reading the forums including the Why taper by 10% of my dosage? and Tips for tapering off Seroquel (quetiapine)After much reading and research, I discussed all the pros/cons with my husband and we agreed we would try for the rapid tapering. You mentioned above that when I get to a lower dosage, I might consider staying on it longer than what I've been doing during my tapering. In January of 2017 my Doctor first prescribed the Seroquel for 50mg/day; then in May of 2017 he prescribed 100mg/day, followed by 200mg/day in August of 2017. All-in-all, I feel like I haven't been on the drug for as long as other individuals in this forum, and am hoping this will contribute to a successful rapid tapering. 

 

I've actually been tapering off Seroquel for the last couple weeks. I'm staying with the rapid tapering. Right now, I am taking 100mg/day versus my original prescription of 200mg. I haven't had any bi-polar episodes and no depression. My side effects are not apparent EXCEPT FOR ONE;  once I started tapering, I've had insomnia every night when going to bed. It's not bad on the weekends as I can typically catch up with my sleep by sleeping in, but during my work week it is absolutely killing me.  I've been using TEMAZEPAM 30 MG (CAP), as a sleep aid, and it worked great when I was taking my 200mg of Seroquel, but now that I'm down to 100mg, it's not working at all. The result is I am a walking zombie and have missed the last 2 days of work due to my chronic fatigue as a result of my insomnia. I'm going to call my GP today and see if there is a different sleep med he can prescribe to see if that will work. I don't plan on going off my Zoloft. I've been on it for years and tolerate it quite well. My last BiPolar episode was 2016 - 2017 when I was the sole caretaker of my Mother who had Parkinsons and of whom passed away unexpectedly in Feb of 2017. I basically had a 1 1/2 year of not being in this reality and my grieving was the worst I've experienced. I finally got out of the fog in January of this year and have had no bi-polar symptoms. Once I taper completely off Seroquel,  I will never allow my doctor to prescribe me a anti-psychotic again !!

 

Regarding my Signature, I can't seem to find the edit button to lower the font size. I can see where I can edit my profile, but not my signature. Can you advise? Thank you again for all your great advice and interest.

Annette

 

Edited by ChessieCat
deleted unnecessary quoted post

 Bi-Polar II
Zoloft (200mg/day)
January 2017 50 mg/day of QUEtiapine
May 2017 QUEtiapine 100mg/day
Sept 2017 QUEtiapine 200 mg/day
May 23, 2018 Started rapid tapering of QUEtiapine

June 9, 2018 QUEtiapine 100mg/daily

Share this post


Link to post
ChessieCat

Hi Annette, and welcome to SA from me too,

 

Here is the direct link to your signature:  Account Settings – Create or Edit a signature


Being very patient.  I'll get there - slowly.  ETA mid 2021

ADs:  25 years - 1 unknown, Prozac (caused muscle weakness), Zoloft/sertraline; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after)

Pristiq:  50mg 2012, 100mg beg 2013 (mild Serotonin Toxicity)

Began tapering Oct 2015  Current from 17 Oct 2020:  Pristiq 0.56 mg (compounded + liquid)

My tapering program

My Intro (goes to my tapering graph)

My website - includes my brief history + links to videos & information on the web

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy